Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 388, NWS Tallahassee, FL

August 23, 2012Dale County, Henry County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 23, 2012, 7:06 PM CDT for Dale County, Henry County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2012, 7:06 PM CDT (00:06 UTC)
Expired
Aug 23, 2012, 7:33 PM CDT
In force
27 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Dale County, AL, Henry County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2012-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1967 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2012-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1967 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

968 
WUUS52 KTAE 240006
SVRTAE
ALC045-067-240045-
/O.NEW.KTAE.SV.W.0388.120824T0006Z-120824T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
706 PM CDT THU AUG 23 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DALE COUNTY IN SOUTHEAST ALABAMA...
  WESTERN HENRY COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 745 PM CDT

* AT 704 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CLOPTON...
  AND MOVING SOUTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ROBERTS CROSSROADS...GRABALL...SKIPPERVILLE...BAREFIELD
  CROSSROADS...MURPHY STATION...BERTHA...ASBURY...DANCEY...WARD
  BRIDGE...SNELLS CROSSROADS...DALE COUNTY LAKE...SNOW HILL...
  NEWVILLE...MABSON...ECHO...CAPPS...BELLS CROSSROADS AND BEAMON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3166 8528 3139 8527 3145 8566 3162 8552
      3162 8543 3168 8542
TIME...MOT...LOC 0006Z 002DEG 8KT 3162 8538

$$

15-HARRIGAN
1 follow-up statement
436 
WWUS52 KTAE 240033
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
733 PM CDT THU AUG 23 2012

ALC045-067-240044-
/O.CAN.KTAE.SV.W.0388.000000T0000Z-120824T0045Z/
DALE AL-HENRY AL-
733 PM CDT THU AUG 23 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HENRY AND NORTHEASTERN
DALE COUNTIES IS CANCELLED...

LAT...LON 3166 8528 3139 8527 3145 8566 3162 8552
      3162 8543 3168 8542
TIME...MOT...LOC 0034Z 002DEG 8KT 3156 8538

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:10 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 23, 2:10 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
310 PM EDT Thu Aug 23 2012

.NEAR TERM [Tonight]
A weak surface front/trough was analyzed across south Georgia
roughly from Savannah to Albany. In the past few hours we have seen
an increase in convection along and south of the boundary. Some of
this activity should linger into the evening similar to last night.
Have increased PoPs across the board with the highest probability
(60%) for south-central Georgia until 00z with 20-30% all zones
00z-06z. Min temps will be slightly below seasonal levels mainly in
the upper 60s inland areas.

.SHORT TERM [Friday through Saturday]...
Drier air in the mid-upper levels will filter into the region as the
axis of the upper trough swings through. The surface trough will
lay out east to west across north Florida Friday before dissipating.
Will go a little above numerical guidance and place 30% across the
Florida Big Bend where slightly higher moisture resides. Otherwise,
PoPs will be 20% for the remainder of the CWA Friday and 20% for all
zones Saturday which is below climatology. However, with the drier
air and decrease in cloud cover, max temps should be near or just
above seasonal levels.

&&

.LONG TERM [Saturday Night through next Thursday]....
As was expected, the beginning of the extended period will start
out on the quiet side with weak Sfc Ridging down the Eastern
Seaboard dominating the pattern with near normal temps and below
climo PoPs through Sunday. Thereafter, all eyes will be continued
to be focused to the SE on Tropical Storm Isaac, which is still
forecast to become a Hurricane and continue on a general WNW
heading until it reaches the Florida Straights on Sunday Night or
Monday Morning. Then, it is expected to make a gradual turn more
towards the NW or NNW towards the eastern or east central Gulf
States on Tuesday. On its current fcst track, this storm could
pose significant problems for our CWA, so all interests in the SE
U.S should closely monitor the progress of Isaac and stay tuned to
the latest Advisories from the National Hurricane Center, and
local forecasts and updates from the National Weather Service in
Tallahassee. One of the potential problems with this system (even
though it is several days away and is still a weak Tropical
Storm), is that the model consensus is continuing to become into
better agreement on its final track, which is somewhat unusual
this far in advance, and if the final fcst were based on today's
guidance, the projected landfall would likely be near our CWA.

&&

.AVIATION...Ongoing precipitation will affect the ABY/VLD terminal
through the afternoon with this convection diminishing after sunset.
With skies expected to clear overnight, patchy fog will become a
concern with MVFR conditions expected at most sites and IFR
conditions at VLD. Restrictions should come to an end after 13z with
VFR conditions and fewer thunderstorms tomorrow.

&&

.MARINE...
Generally benign marine conditions are expected over the next few
days with winds generally 10 knots or less through Saturday
afternoon. All eyes then turn to the eventual track of Tropical
Storm Isaac. The latest official NHC forecast takes Isaac into the
eastern Gulf of Mexico by Monday. If this scenario pans out, winds
and seas would begin to reach hazardous levels early next week.
Mariners can check the latest hurricane forecasts at hurricanes.gov.

&&

.FIRE WEATHER...
With high pressure building to our north beginning tonight, offshore
winds and drier air will gradually move into the region from the
northwest through Sat. However, forecast dewpoints should not be low
enough to drop afternoon Relative Humidities to critical levels.
Additionally, soil moistures are still relatively high due to the
abundant rainfall during the past 2 weeks, so no Red Flag conditions
are expected through the period.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM/SHORT TERM...Barry
MARINE...Lamers
LONG TERM...Gould
AVIATION...Godsey
FIRE WEATHER...Block
Hazardous weather outlook, Aug 23, 1:35 AM CDT, 17 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
235 AM EDT THU AUG 23 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-240900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
235 AM EDT THU AUG 23 2012 /135 AM CDT THU AUG 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE MAY
BE SOME PATCHY FOG THIS MORNING OVER PORTIONS OF SOUTHEAST ALABAMA
AND FAR SOUTHWEST GEORGIA...AS WELL AS THE WESTERN FLORIDA
PANHANDLE. SOME ISOLATED TO SCATTERED THUNDERSTORMS WILL BE
POSSIBLE IN THE AFTERNOON...BUT SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

PEOPLE IN THE LOCAL AREA ARE ENCOURAGED TO MONITOR THE LATEST
FORECASTS AND ADVISORIES ON TROPICAL STORM ISAAC...WHICH IS
CURRENTLY IN THE EASTERN CARIBBEAN SEA. ISAAC IS FORECAST BY THE
NATIONAL HURRICANE CENTER TO MOVE ON A GENERAL WESTWARD TRACK FOR
THE NEXT COUPLE DAYS BEFORE BEGINNING A GRADUAL TURN TO THE
NORTHWEST OVER THE UPCOMING WEEKEND. THERE IS STILL UNCERTAINTY
WITH REGARDS TO THE EXACT TRACK AND INTENSITY OF ISAAC FOR THIS
WEEKEND AND EARLY NEXT WEEK...AND AS TO WHETHER OR NOT ISAAC WILL
HAVE A DIRECT IMPACT ON OUR AREA...BUT A TRACK INTO THE EASTERN
GULF OF MEXICO IS ONE OF THE POSSIBILITIES. WHILE ISAAC REMAINS
FAR AWAY FROM OUR LOCAL AREA...IT IS NEVER TOO EARLY TO REVIEW
YOUR FAMILY OR BUSINESS HURRICANE PREPAREDNESS PLAN. YOU CAN VISIT
WWW.READY.GOV FOR DETAILED PREPAREDNESS TIPS AND INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

08-LAMERS

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.